Valproate-associated carnitine deficiency and malignant cerebral edema in the absence of hepatic failure.

Published

Journal Article

We describe a 27-year-old woman who developed encephalopathy and cerebral edema during treatment of refractory complex partial seizures that included acute administration of valproate (VPA) at a dosage of 35 mg/kg per day. Multiple random VPA levels were within therapeutic range, and results of liver function studies did not show evidence of hepatic failure. Cerebral computerized tomography (CT) showed evidence of massive cerebral edema with central herniation. Just prior to death, plasma levels of free and acyl carnitines were markedly decreased. Analysis of urinary organic acids showed increased excretion of lactate, but a normal distribution of VPA metabolites. Carnitine deficiency may predispose patients to the development of coma and life-threatening cerebral edema associated with acute administration of VPA, even in the absence of concomitant hepatic failure. We suggest specific guidelines for the evaluation and management of altered consciousness in patients with seizures receiving VPA.

Full Text

Duke Authors

Cited Authors

  • Triggs, WJ; Gilmore, RL; Millington, DS; Cibula, J; Bunch, TS; Harman, E

Published Date

  • September 1997

Published In

Volume / Issue

  • 35 / 9

Start / End Page

  • 353 - 356

PubMed ID

  • 9314085

Pubmed Central ID

  • 9314085

International Standard Serial Number (ISSN)

  • 0946-1965

Language

  • eng

Conference Location

  • Germany